Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Corpus Christi, TX

May 23, 2017Kleberg County, Nueces County, San Patricio County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 23, 2017, 7:59 PM CDT for Kleberg County, Nueces County, San Patricio County, Texas. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2017, 7:59 PM CDT (00:59 UTC)
Expired
May 23, 2017, 8:45 PM CDT
In force
46 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Kleberg County, TX, Nueces County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 7 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:12 PM CDTMARINE TSTM WIND 434 Nne Corpus Christi In, TXNUECES BAY TCOON SITE MEASURED GUST OF 37 KTS
May 23, 8:30 PM CDTHAIL 0.5Port Aransas, TX
May 23, 8:30 PM CDTMARINE TSTM WIND 431 Nw Texas A&M Corpus C, TXPOENISCH PARK WXFLOW SITE MEASURED GUST OF 37 KTS
May 23, 8:35 PM CDTMARINE TSTM WIND 482 Sw Port Aransas, TXMUSTAND ISLAND AIRPORT REPORTED A 42 KNOT GUST.
May 23, 8:36 PM CDTMARINE TSTM WIND 50Corpus Christi Nas, TXCORPUS CHRISIT NAVAL AIR STATION MEASURED GUST OF 43 KTS
May 23, 8:48 PM CDTMARINE TSTM WIND 40Padre Balli Park, TXBOB HALL PIER MEASURED GUST OF 35 KTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 6:54 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS54 KCRP 240059
SVRCRP
TXC273-355-409-240145-
/O.NEW.KCRP.SV.W.0050.170524T0059Z-170524T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
759 PM CDT TUE MAY 23 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Central Nueces County in south central Texas...
  Southwestern San Patricio County in south central Texas...
  Northeastern Kleberg County in south central Texas...

* Until 845 PM CDT

* At 758 PM CDT, a severe thunderstorm was located over Edroy, or 10
  miles north of Robstown, moving southeast at 55 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Corpus Christi, Robstown, Port Aransas, Corpus Christi
  International Airport, Odem, San Patricio, Flour Bluff, Christus
  Spohn Hospital South, Corpus Christi North Beach, Edroy, Padre
  Balli Park, Bay Area Medical Center, West Sinton, Padre Isles
  Country Club, Corpus Christi Del Mar East Campus, Clarkwood, Texas
  A&M University Corpus Christi, Annaville, Waldron Field and
  Calallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Corpus Christi.

&&

LAT...LON 2795 9785 2807 9770 2772 9722 2789 9703
      2757 9715 2734 9730
TIME...MOT...LOC 0058Z 314DEG 48KT 2795 9768 

HAIL...1.25IN
WIND...70MPH
 
$$

HART
2 follow-up statements
965 
WWUS54 KCRP 240119
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
819 PM CDT TUE MAY 23 2017

TXC273-355-409-240145-
/O.CON.KCRP.SV.W.0050.000000T0000Z-170524T0145Z/
Nueces TX-San Patricio TX-Kleberg TX-
819 PM CDT TUE MAY 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL NUECES...SOUTHWESTERN SAN PATRICIO AND NORTHEASTERN
KLEBERG COUNTIES...

At 818 PM CDT, the leading edge of a severe thunderstorm was 
approaching Corpus Christi, moving southeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Corpus Christi, Robstown, Port Aransas, Corpus Christi International
Airport, Odem, Flour Bluff, Christus Spohn Hospital South, Corpus
Christi North Beach, Padre Balli Park, Bay Area Medical Center, Padre
Isles Country Club, Corpus Christi Del Mar East Campus, Clarkwood,
Texas A&M University Corpus Christi, Annaville, Waldron Field,
Calallen, Kings Crossing Golf Course, Corpus Christi Country Club and
Corpus Christi Del Mar West Campus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2790 9780 2797 9756 2772 9722 2789 9703
      2757 9715 2734 9730
TIME...MOT...LOC 0118Z 313DEG 45KT 2777 9747 

HAIL...1.00IN
WIND...60MPH
 
$$

HART
975 
WWUS54 KCRP 240145
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
845 PM CDT TUE MAY 23 2017

TXC273-355-409-240154-
/O.EXP.KCRP.SV.W.0050.000000T0000Z-170524T0145Z/
Nueces TX-San Patricio TX-Kleberg TX-
845 PM CDT TUE MAY 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NUECES...SOUTHWESTERN
SAN PATRICIO AND NORTHEASTERN KLEBERG COUNTIES WILL EXPIRE AT 845 PM
CDT...
                
The storm which prompted the warning has pushed offshore and the 
remaining part of the storm over land no longer poses an immediate 
threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Corpus Christi.

LAT...LON 2790 9780 2797 9756 2772 9722 2789 9703
      2757 9715 2734 9730
TIME...MOT...LOC 0144Z 314DEG 48KT 2754 9720 

$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:11 PM CDT, 48 minutes earlier.

Area forecast discussion, May 23, 7:11 PM CDT, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
711 PM CDT Tue May 23 2017

.DISCUSSION...

Forecast was updated to issue Severe Thunderstorm Watch 260 for
all of South Texas until 11PM. Damaging winds and large hail are
the primary hazards. Updated products out.

&&

.PREVIOUS DISCUSSION... /Issued 652 PM CDT Tue May 23 2017/

DISCUSSION...

Updated for 00z aviation.

AVIATION...

Thunderstorms will be the main aviation hazard during the first
part of the period. Strong to severe convection continues to move
southeast along boundary, and could likely impact the ALI/CRP/VCT
terminals. Only included VCTS remarks at LRD for now. Reduced
vsbys, brief heavy rains, and gusty erratic winds may occur with
the strongest storms. Behind the storms and after fropa, VFR
conditions are expected with clearing skies.

PREVIOUS DISCUSSION... /Issued 357 PM CDT Tue May 23 2017/

SHORT TERM (Tonight through Wednesday Night)...

MSAS depicts the cold front entering CNTRL TX. Most recent LAPS
analysis depicts 1500-2500 J/Kg SBCAPE over the CWA. Expect CAPE
values to continue to increase this aftn/early evening. Most
recent select LAPS soundings depict above normal PWAT values. The
deterministic GFS/ECMWF/NAM predict the upper disturbance to move
across the Region Tonight/Wednesday yet with the bulk of the
700-300mb Q-vector convergence north of the CWA/MSA. Nevertheless,
a strong upper jet streak is predicted to affect the CWA. The
combination surface/upper jet forcing, instability and moisture
will contribute to scattered convection over the CWA/MSA
overnight. Strong/severe convection remains a possibility given
expected conditions favorable for supercells. Anticipate the bulk
of the convection over the CWA to occur generally during the
00-04z Wednesday period. Deterministic output predicts strong
synoptic scale subsidence/Q-vector divergence over the CWA/MSA
Wednesday. Although much drier conditions Wednesday afternoon, not
confident in elevated/critical fire weather conditions given
expectation of limited wind. Much drier conditions Wednesday will
contribute to cool temperatures Wednesday night.

COASTAL/MARINE (Tonight through Wednesday Night)...Buoy 42020
measures 3ft/8s swell and NWPS predicts continued onshore swell
direction. Yet, when combined with light wind precludes high rip
current risk this evening. Anticipate SCA conditions over the
Coastal Waters during the 05-12z Wednesday period owing to
vertical mixing of greater momentum.

LONG TERM (Thursday through Tuesday)...

Return flow commences soon into the extended period, spearheading a
significant warmup into the weekend. Thermal profiles suggest highs
near or above 100 degrees out in the western brush country by
Friday, with 90s everywhere else except along the immediate
coastline. Heat indices will rise along with the temperatures,
possibly reaching critical values during peak heating this weekend.
Onshore winds will pick up each afternoon through the weekend, and
small craft advisories may be needed at certain points through the
first half of the extended period.

The weather pattern then takes a sharp turn as a broad upper trough
settles into the midwest US. Rain chances begin late Sunday but
increase Sunday night through Tuesday as weak impulses move through
this flow and cooler temperatures aloft erode our usual cap. Expect
highs mainly in the 80s through at least the first half of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    63  86  68  90  77  /  50   0   0   0   0
Victoria          58  86  64  90  75  /  50   0   0   0   0
Laredo            63  89  68  99  76  /  40   0   0   0   0
Alice             60  87  63  94  76  /  50  10   0   0   0
Rockport          64  83  73  87  79  /  50  10   0   0   0
Cotulla           59  87  65  98  75  /  40   0   0   0   0
Kingsville        62  87  65  92  77  /  50  10   0   0   0
Navy Corpus       67  82  74  88  80  /  50  10   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 11 PM this evening to 7 AM CDT
     Wednesday For the following zones: Coastal waters from
     Baffin Bay to Port Aransas out 20 NM...Coastal waters from
     Port Aransas to Matagorda Ship Channel out 20 NM...Waters
     from Baffin Bay to Port Aransas from 20 to 60 NM...Waters
     from Port Aransas to Matagorda Ship Channel from 20 to 60
     NM.

&&

TB/78...SHORT TERM
Hazardous weather outlook, May 23, 7:03 PM CDT, 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
703 PM CDT Tue May 23 2017

GMZ230-235-TXZ229>234-239>247-250015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-La Salle-
McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
703 PM CDT Tue May 23 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible later this afternoon
with large hail and damaging winds gusts the main threats. A severe
thunderstorm watch is in effect for all of South Texas until 11 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

There is a chance of thunderstorms Sunday night through Monday.
Organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

GMZ250-255-270-275-250015-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
703 PM CDT Tue May 23 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible later this afternoon
with large hail and damaging winds gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

There is a chance of thunderstorms Sunday night through Monday.
Organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather to the
National Weather Service.

TB

In the hours before

Special weather statement, May 23, 6:29 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
629 PM CDT TUE MAY 23 2017

TXZ232-233-246-240015-
Bee-Refugio-Goliad-
629 PM CDT TUE MAY 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
GOLIAD...REFUGIO AND SOUTHEASTERN BEE COUNTIES...

At 627 PM CDT, strong thunderstorms were developing across eastern
Bee and southern Goliad counties, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail will be possible with
these storms.

Locations impacted include...
Beeville, Refugio, Woodsboro, Skidmore, Bayside, Quintana, Bonnie
View and Blanconia.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2848 9696 2828 9709 2827 9712 2825 9713
      2825 9711 2806 9723 2809 9728 2811 9729
      2811 9731 2813 9732 2813 9734 2812 9735
      2814 9738 2813 9738 2817 9747 2818 9748
      2817 9748 2831 9781 2867 9743
TIME...MOT...LOC 2327Z 291DEG 29KT 2844 9750

HART
Local storm report, May 23, 7:25 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
725 PM CDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             7 S TILDEN              28.36N  98.55W
05/23/2017  E1.50 INCH       MCMULLEN           TX   STORM CHASER

            STORM SPOTTER REPORTS 1.5 INCH HAIL.

&&

EVENT NUMBER CRP1700121

KW
Local storm report, May 23, 7:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
726 PM CDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     4 SW BEEVILLE           28.36N  97.79W
05/23/2017  M81 MPH          BEE                TX   AWOS

&&

EVENT NUMBER CRP1700122

KW
Local storm report, May 23, 7:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
727 PM CDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     4 SW BEEVILLE           28.36N  97.79W
05/23/2017  M81 MPH          BEE                TX   AWOS

&&

CORRECTED EVENT TIME

EVENT NUMBER CRP1700122

KW
Special weather statement, May 23, 7:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
731 PM CDT TUE MAY 23 2017

TXZ245>247-240100-
Aransas-Calhoun-Refugio-
731 PM CDT TUE MAY 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CALHOUN...NORTHEASTERN ARANSAS AND CENTRAL REFUGIO COUNTIES...

At 731 PM CDT, strong thunderstorms were clustered 7 miles southeast
of Quintana, or 12 miles east of Refugio, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Lamar, Quintana, Holiday Beach and Aransas National Wildlife Refuge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and south Texas.

LAT...LON 2804 9674 2802 9678 2825 9726 2840 9722
      2833 9670
TIME...MOT...LOC 0031Z 289DEG 32KT 2825 9709

HART
Local storm report, May 23, 7:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
745 PM CDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     BEEVILLE                28.41N  97.75W
05/23/2017                   BEE                TX   EMERGENCY MNGR

            TX DPS OFFICIAL REPORTS MULTIPLE TELEPHONE POLES AND
            LARGE BRANCHES DOWN.

&&

EVENT NUMBER CRP1700123

KW

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:09 PM CDTSevere Thunderstorm WarningCRPBee, Live Oak, Refugio, San Patricio51 min
May 23, 7:31 PM CDTSpecial Weather StatementCRPAransas, Refugio29 min
May 23, 7:37 PM CDTSpecial Marine WarningCRP83 min
May 23, 7:48 PM CDTSevere Thunderstorm WarningCRPAransas, Bee, Refugio, San Patricio57 min
May 23, 7:52 PM CDTAreal Flood AdvisoryCRPAransas, Bee, Goliad, Refugio, San Patricio113 min
May 23, 8:05 PM CDTSevere Thunderstorm WarningCRPAransas, Calhoun, Refugio40 min
May 23, 8:11 PM CDTSpecial Weather StatementCRPNueces34 min
May 23, 8:30 PM CDTSpecial Marine WarningCRP2 hr
May 23, 8:59 PM CDTSpecial Marine WarningCRP61 min
May 23, 9:11 PM CDTSpecial Weather StatementCRPKleberg34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.